New Jersey, 2011

Wildfire in New Jersey, June 27 to 28, 2011

June 27 to 28, 2011 · NWS PHI · 1 event in 1 county or zone

S. Route 206 in Shamong Township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike started a wildfire in Wharton State Forest off of U.S. Route 206 in Shamong Township. Approximately 171 acres were consumed before it was contained. The fire was initially spotted just before 7 a.m. EDT east of U.S. Route 206 near Atsion Lake behind the Atsion Ranger station. The swampy terrain made it cumbersome to battle the blaze. The fire was about forty percent contained on the morning of the 28th. Heavier rain later that day helped to contain the fire. About 50 firefighters battled the blaze. No property was in danger, but a state campground about seven miles from the blaze was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 4:37 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 27, 4:37 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
537 AM EDT MON JUN 27 2011

.SYNOPSIS...
A WARM FRONT NEAR THE VIRGINIA NORTH CAROLINA BORDER WILL EDGE NORTH
LATER TODAY...REACHING SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA
TUESDAY MORNING. A COLD FRONT CROSSING THE APPALACHIANS TUESDAY AFTERNOON
WILL MOVE THROUGH THE MID ATLANTIC STATES TUESDAY NIGHT AS LOW PRESSURE
FORMS ON THE FRONT IN NEW JERSEY. GREAT LAKES HIGH PRESSURE ON WEDNESDAY
MOVES TO THE MID ATLANTIC STATES LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE REMNANTS OF A FAIRLY STRONG SHORT WAVE MOVING SLOWLY E THRU
THE MID ATLANTIC STATES SEEMS TO BE ACTIVATING A WARM FRONT ASTRIDE
THE VA-NC BORDER. THOSE SHOWERS APPEAR DESTINED FOR DEL THIS
MORNING.

AFTER THAT...NOT SURE HOW THIS EVOLVES...BUT THERE MAY BE ENOUGH
INSTABILITY TO DEVELOP NEW SHOWERS AND MAYBE EVEN A TSTM ON THE
DELMARVA LATE TODAY. A GLANCING RISK SEEMINGLY PRIMARILY AFFECTING
DEL...MAYBE E MD SHORE AND FAR SE NJ.

HOW CLOSE THESE DEVELOP TO PHL TODAY IS UNKNOWN. AM THINKING MOST
OF THIS SHOWER ACTIVITY SHOULD REMAIN JUST TO THE SE OF PHL.

THE BEST WX FOR OUR AREA WILL BE NEAR AND N OF RTE 80 WHERE SUNNY
SKIES SHOULD PREVAIL WITH LOWER HUMIDITY.

TEMPS AND WINDS WERE PRIMARILY BLENDED 00Z/27 NCEP GUIDANCE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
TONIGHT...CONFIDENCE ON ANY SHOWERS REMAINING AFTER SUNSET IS
LOW...BUT ENOUGH GUIDANCE POPS FROM MULTIPLE NCEP RESOURCES
SUGGESTED TO KEEP SOME SORT OF POP GOING FOR AT LEAST EARLY
TONIGHT ALONG THE COAST. BASICALLY WEAK WAA DURING THE NIGHT.

OTRW A PC NIGHT. MIGHT HAVE SOME HAZE OR FOG DEVELOPING LATE AS
THE WARM FRONT APPROACHES WITH LIGHT WIND.

TUESDAY...CONVECTIVELY THE MOST ACTIVE DAY THIS WEEK SHOULD OCCUR
THIS DAY. MOST OF THE SHOWER AND TSTM ACTIVITY IN PWAT OF AROUND
2 INCHES SHOULD OCCUR BETWEEN 1 PM AND 1 AM WED. MODEL GUIDANCE
SEEMS TO FAVOR LOW PRESSURE FORMING ON A FRONTAL INTERSECTION
ACROSS NJ TUE EVE. THAT COULD ENHANCE SVR RISK WITH INCREASED BL
SHEAR BUT DEEP SHEAR SEEMS TO BE LACKING FOR WIDESPREAD SVR.
GREATEST INSTABILITY AND ML CAPE FAVORS A HIGHER MARGINAL RISK OF
SVR IN THE DELMARVA BUT CANT IGNORE THE WARM FRONT CONTRIBUTION
WHEREEVER THAT MIGHT LIE...PROBABLY SOMEWHERE FROM VCNTY KPHL TO
KACY.

LAST WEEK THE HEAVIEST RFALL WAS NE PA AND NNJ.

TOMORROW...THE HEAVIEST RFALL MIGHT BE IN DELMARVA OR S NJ/SE PA.

DID NOT ADD GUSTY WIND DUE TO SOME UNCERTAINTIES ON PLACEMENT OF
MOST UNSTABLE POTENTIAL LATE TUESDAY. RAIN WAS AUTOMATICALLY
CODED HEAVY IN PORTIONS OF THE LEGACY PRODUCTS BASED ON THE 6 HRLY
HPC QPF.

WEDNESDAY...APPEARS TO BE A NICE DRY DAY WITH LOWER HUMIDITY ON A
WNW WIND. SHOULD WARM INTO THE UPPER 80S IN S NJ IN THE LEFTOVER
WARM AIRMASS.

BLENDED NCEP WIND AND TEMP GUIDANCE FROM 00Z/27.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THIS SECTION WAS WRITTEN SUNDAY AFTERNOON AROUND 3 PM AND STILL APPEARS
AS THE LIKELY SCENARIO AT 330 AM THIS MONDAY MORNING. SIGNS OF A
VERY WARM PERIOD DEVELOPING WITHIN THIS LONG RANGE PERIOD BEGINNING
FRIDAY AND CONTINUING INTO THE WEEKEND.

THIS LONG TERM PERIOD STARTS OUT WITH SURFACE HIGH PRESSURE
BUILDING INTO THE AREA...TEMPERATURES WILL BE SEASONABLE...DEW
POINTS WILL BE A LITTLE LOWER THAN NORMAL AND PRECIPITATION
CHANCES WILL BE VERY LOW THROUGH FRIDAY.

AS RETURN SOUTHWESTERLY FLOW SETS UP FOR FRIDAY NIGHT INTO
SATURDAY...MOISTURE LEVELS RISE TOWARD MORE NORMAL LEVELS AND SLIGHT
CHANCE POPS FOR CONVECTION ARE INTRODUCED FOR SATURDAY...RISING TO
CHANCE POPS FOR SATURDAY NIGHT.  WARM AND HUMID CONDITIONS CONTINUE
INTO SUNDAY WITH A CONTINUED POSSIBILITY FOR THUNDERSTORM
ACTIVITY...AS FRONTAL BOUNDARY EXPECTED TO BE CLOSE TO FORECAST
AREA.

HPC GUIDANCE LOOKS GOOD IN THIS TIME FRAME AND WAS USED
PREDOMINATELY.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A VORT MAX MOVING ACROSS THE SRN AREAS EARLY THIS MORNING IS
CAUSING MID AND HIGH LEVEL CLOUDINESS AND EVEN SOME LIGHT RAIN
ACROSS THE SRN TERMINALS. MUCH OF THIS WILL MOVE TO THE EAST THIS
MORNING AND A WEAK AREA OF HIGH PRESSURE WILL BUILD IN BEHIND IT.
VFR CONDITIONS ARE EXPECTED TODAY...ALTHOUGH THERE MAY BE SOME
MVFR ACROSS KABE AND KRDG BEFORE SUNRISE TODAY. WINDS WILL BE
LIGHT AND VARIABLE AND THEN BECOME S/SE BY AFTERNOON. SKIES WILL
BE MAINLY CLR MON EVENING...BUT CLOUDS MAY BEGIN TO INCREASE LATE.
AREAS OF HZ/BR POSSIBLE LATER MON NGT.

OUTLOOK...
A LOW MOVING TO THE NORTH WILL BRING FRONTS ACROSS THE AREA TUE AND
TUE NIGHT. AREAS OF LOWER CIGS/VSBYS IN SHOWERS/TSTMS ARE POSSIBLE.
MOSTLY VFR BEHIND THE SYSTEM WED-FRI.

&&

.MARINE...
WINDS ON THE WATERS HAVE BEEN LIGHT OVERNIGHT AND THIS WILL BE THE
CASE MUCH OF TODAY AS WEAK HIGH PRESSURE WILL BE CROSSING THE
WATERS. WINDS DIRECTIONS WILL GO FROM NW/N EARLY TODAY TO SE/S BY
TONIGHT. WIND SPEEDS WILL SLOWLY INCREASE TONIGHT INTO TUE AS A LOW
AND ITS ASSOCIATED FRONTS APPROACH. THERE MAY BE A FEW SCAT
SHOWERS/TSTMS ON THE SRN WATERS TONIGHT AND THERE WILL BE A BETTER
CHC FOR ALL WATERS LATER TUE-TUE NIGHT AS A COLD FRONT CROSSES THE
AREA. NO SCA CONDITIONS EXPECTED THE NEXT FEW DAYS...BUT SOME GUSTS
NEAR 20 KNOTS MAY BE ON THE WATERS TUE AFTERNOON AND TUE NIGHT.

&&

.CLIMATE...
KPHL IS PROJECTING A JUNE AVG AROUND 75.5 /ROUGHLY 3.4 ABV THE
AVG FOR THE ENTIRE PERIOD OF RECORD/ OR TOP 10 WARMEST...BUT WELL
BELOW LAST YEARS XMACIS RESOURCED 78.2 AVG FOR JUNE.

KACY IS PROJECTING A JUNE AVG TEMP OF ABOUT 74.5 /ROUGHLY ARD 3.9
ABV NORMAL FOR THE ENTIRE PERIOD OF RECORD/ OR TOP 5 WARMEST JUNE
BUT BELOW LAST YEARS 75.8 DEG XMACIS RESOURCED AVG FOR JUNE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG
NEAR TERM...DRAG 535
SHORT TERM...DRAG 535
LONG TERM...SZATKOWSKI
AVIATION...AMC/SZATKOWSKI
MARINE...AMC/SZATKOWSKI
CLIMATE...535
Hazardous weather outlook, Jun 27, 2:54 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 AM EDT MON JUN 27 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
354 AM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN APPROACHING FRONTAL BOUNDARY WILL PRESENT THE DUAL THREAT OF
HEAVY RAIN AND STRONG TO POSSIBLY LOCALLY SEVERE THUNDERSTORMS AS
IT APPROACHES AND MOVES THROUGH ON TUESDAY. WHILE THE HEAVY RAIN
POTENTIAL EXISTS THROUGHOUT THE FORECAST AREA, THE GREATER THREAT
FOR STRONGER THUNDERSTORMS SHOULD BE IN THE SOUTHERN HALF OF THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-280800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
354 AM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN APPROACHING FRONTAL BOUNDARY SHOULD TRIGGER STRONG TO POSSIBLY
LOCALLY SEVERE THUNDERSTORMS AS IT APPROACHES AND MOVES THROUGH
ON TUESDAY. THE GREATER THREAT FOR STRONGER THUNDERSTORMS SHOULD
BE IN THE SOUTHERN PORTIONS OF THE MARINE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
June 27, 5:45 AM EST to June 28, 9:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
Park/Forest Service
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327157.